Florida, 2014Lightning Strike in Florida, September 28, 2014
September 28, 2014 · NWS TBW · 1 event in 1 county or zone
Showers with a few embedded thunderstorms moved from the Gulf into the Tampa Bay area during the afternoon and late evening hours. One storm produced a lightning strike which hit a home in Clearwater.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers with a few embedded thunderstorms moved from the Gulf into the Tampa Bay area during the afternoon and late evening hours. One storm produced a lightning strike which hit a home in Clearwater.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 28, 2:54 PM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 28, 2:54 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
354 PM EDT SUN SEP 28 2014
.SYNOPSIS...
ALOFT - TROUGHING OVER THE UPPER MID-WEST REACHED DOWN TO THE
WESTERN GULF COAST WHILE RIDGING STRETCHED FROM SOUTH OF NEW
ENGLAND TO FL AND THE EASTERN GULF. SURFACE - HIGH PRESSURE FROM
THE UPPER MISSISSIPPI VALLEY TO NEW ENGLAND COASTAL WATERS
DOMINATED MUCH OF THE CENTRAL AND EASTERN CONUS...WITH AN EMBEDDED
TROUGH OVER THE OHIO VALLY AND A FRONTAL TROUGH ALONG THE CENTRAL
GULF COAST.
&&
.SHORT TERM (REST OF TODAY-MONDAY)...
THE UPPER LEVEL MIDWESTERN TROUGH DEEPENS SOME AS IT SLIDES
EAST...REACHING THE EASTERN SEA BOARD BY MON AFTERNOON. THIS SHIFTS
THE STEERING FLOW TO SOUTHERLY AND SOUTHWESTERLY WITH A LARGE
PLUME OF DEEP MOISTURE MOVING ALONG THE GULF COAST AND ACROSS FL.
MODEL PWAT VALUES RANGE FROM 2.O TO 2.4 INCHES...WITH THE HIGHEST
VALUES IN NORTH FL OR SOUTH GA. AS THE UPPER TROUGH MOVES BY THE
FRONTAL TROUGH TRACKS ALONG THE COAST AND INTO SOUTH GA AND NORTH
FL. A LOW FORMS ON THE TROUGH...IN NORTH FL ACCORDING TO THE GFS
BUT IN SOUTH GA IN THE NAM SOLUTION. THE ECMWF KEEPS JUST A
TROUGH.
FOR THE REST OF THE AFTERNOON EXPECT CLOUDS AND SHOWERS/STORMS NOW
OVER THE INTERIOR CENTRAL AND SOUTHERN COUNTIES TO CONTINUE AND
SPREAD WEST AND NORTH OVER THE REMAINING COUNTIES. DEEP MOISTURE
AND LIGHT STEERING FLOW WILL ALLOW SOME LOCALLY HEAVY RAINFALL
WITH SOME FLOODING CONCERNS. HOWEVER EXPECT ANY PROBLEMS CAN BE
HANDLED WITH STATEMENTS AND ADVISORIES. HOWEVER...MANY OF THE RIVERS
ARE NEAR OR IN FLOOD STAGE SO RESIDENTS NEARBY SHOULD STAY UP TO
DATE WITH THE LATEST FORECASTS.
OVERNIGHT INTO MON...STORMS WILL CONTINUE INTO THE EVENING THEN WIND
DOWN OVER MOST LAND AREAS AROUND MIDNIGHT WHILE CONTINUING ON THE
GULF. THE EXCEPTION WILL BE THE FAR NORTH WHERE THE NEARBY TROUGH
AND MORE SOUTHERLY FLOW WILL KEEP SHOWERS OR STORMS ONGOING. ON
MON DEEPER MOISTURE ARRIVES ON SOUTH BECOMING SOUTHERLY
FLOW...RESULTING IN SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WITH THE GREATEST COVERAGE ACROSS NORTHERN
LOCATIONS. SOME LOCALLY HEAVY RAINFALL IS EXPECTED FROM THE
HEAVIER SHOWERS AND STORMS BUT THE DS2 FORECASTER ARRIVED AT A
CONSENSUS THAT DOES NOT SUPPORT A FLOOD WATCH. TEMPERATURES WILL
BE ON THE WARM SIDE OF NORMAL FOR THE LOWS BUT JUST BELOW TO NEAR
NORMAL FOR THE HIGHS...THANKS TO A COMBINATION OF CLOUDS AND
RAINFALL.
.LONG TERM (MONDAY NIGHT-NEXT SUNDAY)...
THE LONG TERM PERIOD BEGINS WITH A FRONTAL SYSTEM MOVING ACROSS
FLORIDA. DRIER AIR BEHIND THE FRONT WILL ATTEMPT TO PUSH SOUTH
TOWARDS THE INTERSTATE 4 CORRIDOR BY WEDNESDAY...WITH MOISTURE
INCREASING NEAR THE END OF THE WEEK AHEAD OF ANOTHER FRONTAL SYSTEM
MOVING ACROSS THE COUNTRY. TEMPERATURES THROUGH THE WEEK SHOULD
REMAIN SEASONABLE.
THE NEXT BIG PATTERN CHANGE COULD BE THE HINT OF AUTUMN BEHIND A
FRONTAL SYSTEM NEXT WEEKEND. BOTH THE 00Z GFS AND 00Z ECMWF ARE
CONSISTENT WITH DRIER AIR ENTERING THE PENINSULA OF FLORIDA BEHIND A
FRONT ON SUNDAY. THE GFS KEEPS THE FRONT AROUND CENTRAL FLORIDA
WHILE THE ECMWF CLEARS THE BOUNDARY INTO SOUTH FLORIDA. EITHER
WAY...SIGNIFICANT PORTIONS OF THE FORECAST AREA COULD SEE A TASTE OF
FALL. CONFIDENCE IN THE EXTENDED IS NORMALLY LOW...BUT THE TREND
TOWARDS CONSENSUS OF THE MAJOR GLOBAL GUIDANCE MAKES THE TASTE OF
FALL WORTH MENTIONING.
&&
.AVIATION...
28/18Z-29/18Z. BKN MAINLY VFR CIGS THROUGH THE PERIOD. SCT-NMRS SHRA
AND TSRA EXPECTED TO IMPACT TERMINALS THROUGH LATE EVENING...WITH
TEMPO MVFR IN TSRA BETWEEN 20Z-01Z. SOME LATE NIGHT STATUS AOB 1K
FEET POSSIBLE BUT WITH LIMITED CONFIDENCE WILL KEEP TAFS AT SCT.
LIGHT EAST TO SE WINDS BECOME SOUTHERLY FOR THE AFTERNOON AT COASTAL
TERMINALS.
&&
.MARINE...
A TROUGH OF LOW PRESSURE OVER NORTH FLORIDA AND THE NORTHERN GULF
COAST STATES EASES EASTWARD THROUGH MONDAY. LOW PRESSURE FORMS ON
THE TROUGH EARLY IN THE WEEK THEN THE BOUNDARY SLOWLY SAGS SOUTH
ACROSS THE WATERS THROUGH THE REST OF THE WEEK. OVERALL...THE
PRESSURE PATTERN WILL REMAIN FAIRLY WEAK...WITH BENIGN WINDS AND
SEAS. THE MAIN HAZARD WILL BE THUNDERSTORMS WHICH WILL BE CAPABLE
OF PRODUCING LOCALLY HIGHER WINDS AND SEAS.
&&
.FIRE WEATHER...
RELATIVE HUMIDITY VALUES REMAIN ABOVE CRITICAL LEVELS THROUGH THE
PERIOD. PATCHY GROUND FOG WILL BE POSSIBLE OVERNIGHT IN AREAS THAT
HAVE RECEIVED HEAVY RAINFALL...BUT NO SIGNIFICANT VISIBILITY
RESTRICTIONS ARE ANTICIPATED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 74 88 76 87 / 50 50 50 60
FMY 74 90 75 90 / 40 50 30 50
GIF 73 89 73 90 / 40 60 40 60
SRQ 73 87 76 87 / 50 50 40 50
BKV 71 87 71 88 / 50 60 50 60
SPG 75 86 77 88 / 50 50 50 60
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SYNOPSIS/SHORT TERM/AVIATION/FIRE WEATHER...09/RUDE
LONG TERM...02/GARCIA
MARINE...11/MCKAUGHAN
DECISION SUPPORT...69/CLOSE
Hazardous weather outlook, Sep 28, 4:20 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
520 AM EDT SUN SEP 28 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-290930-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
520 AM EDT SUN SEP 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY...MAINLY IN
THE AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT LIGHTNING STRIKES.
...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL IS POSSIBLE AGAIN TODAY. THE HEAVY RAIN WILL
PRODUCE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS
THE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE
CAUTION.
...RIVER FLOOD IMPACT...
SEVERAL LOCAL RIVERS ARE EITHER IN FLOOD OR EXPECTED TO ENTER
FLOOD STAGE. RESIDENTS LIVING ALONG RIVERS OR FASTER FLOWING STREAMS
SHOULD REMAIN AWARE OF WATER LEVELS AND BE READY TO MOVE TO HIGHER
GROUND SHOULD FLOODING BE OBSERVED. SEE THE LATEST FLOOD WARNINGS
AND STATEMENTS FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE FORECAST MONDAY THROUGH SATURDAY...MAINLY IN THE
AFTERNOONS AND EVENINGS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT LIGHTNING
STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
GARCIA
Lightning, Pinellas
- When
- September 28, 6:00 PM EST
- Where
- Pinellas County, 1.4 mi WSW of Clearwater Exec Arpt
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 27.960, -82.770
The state watch office relayed a report from Pinellas County of a lightning strike to a house near Clearwater. Some very minor damage to the home was reported. Thankfully however there were no injuries or fatalities.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Utah, September 28, 20141 death · $20,000 · 2 events
- Drought in Texas, September 28 to 30, 201412 events
- Flooding and Heavy Rain in Florida, September 28 to 29, 20143 events
- Dense Fog in Virginia, September 28, 20141 event
- Flood in Texas, September 28, 2014$500 · 1 event
- Funnel Cloud in Missouri, September 28, 20141 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 28, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538161.